What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 26, 5:16 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 26, 5:16 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
616 AM CDT Wed Jul 26 2023
.DISCUSSION...(Today through Tuesday)
Issued at 250 AM CDT Wed Jul 26 2023
Key Messages:
- Thunderstorm potential this morning
- Above normal temperatures expected through Friday with highs in
the lower to middle 90s. Heat index values could reach 100 at
times.
- Temperatures return to seasonable for the weekend.
Today...
Carefully watching mesoscale convective system associated with mid
level short wave early this morning. Earlier mature bow with well
defined cold pool and wind corridor west of the Twin Cities has
weakened somewhat but has strengthened again heading into west
central Wisconsin. CAPE is certainly higher west of the Mississippi
River with at least 2000 J/kg to work with, but shear is more
marginal. Based on this setup, expecting storms to pose an isolated
wind threat with a higher potential for heavy downpours as they move
through the area this morning. Watch was issued based on possibility
of storms riding CAPE gradient to the southeast but trend has been
more easterly with this initial bow.
Will need to watch for redevelopment of stronger wind channels with
different storm clusters but given a less favorable setup the
further east they trek, the risk for widespread storm impacts to be
lower at this time /<20%/. Of course CAMS also struggling with
solutions, both in timing and location of storms.
The good news once this wave moves through, we should get a quiet
rest of the day with main storm development focused east and south
of the immediate forecast area. Atmosphere should be fairly clean
through the afternoon so still expecting a warm/hot day with heat
index values approaching 100 in some areas.
Above normal temperatures expected through Friday...
Temperatures will continue to remain above normal through the week
with the 500mb ridge out west advecting into our region and then
flattening as the week progresses. Synoptic guidance tends to agree
on the positioning of the ridge with the warmest temperatures to our
southwest. Thursday appears to be the warmest day with the 26.00z EC
keeping 925mb temps 25-28C Thursday afternoon and evening with
surface temperatures in the lower to middle 90s. The GFS still
continues to overdo temperatures for this period with 925mb temps
around 31-33C which would suggest surface temperatures into the 100s
for many locations. This solution is unlikely due to over-mixing in
the model.
Some uncertainty presents itself with a weak boundary that the
26.00z GFS and 26.00z NAM hint at progressing through our region
late Thursday. Depending on how storm chances play out with this
disturbance, could keep air temperatures cooler than expected but
would increase dewpoints leading keeping heat index values higher.
Regardless, widespread lower to middle 90s with heat indices nearing
100 at times are expected which may prompt Heat Advisory issuance if
needed, especially south of I-94 on Thursday. Continued with NBM for
Thursday/Friday due to low predictability for how storm interactions
may impact our surface temps Thursday and with short-term model
guidance offsetting some of the craziness from the GEFS in the
blend.
Thursday night storm potential...
The 25.18z EC and 26.00z GFS continue to indicate a complex of
storms that tries to clip through portions of west-central
Wisconsin, particularly along and north of I-94 later in the day
Thursday. The 26.03z RAP wants to have a fairly thin but robust
instability axis draped across north-central Wisconsin suggesting
MLCAPE values in the 3000 J/kg range with modest 0-6km shear. This
appears to be associated with a weak boundary that current guidance
wants to have stationed across north-central Wisconsin. Various
ensembles in the EC and GEFS tend to have varied solutions with this
forcing regime so predictability for any potential severe weather
threat is low at this time.
Seasonable temperatures this weekend...
Temperatures for the weekend should return to seasonable with highs
in the 80s as the ridge amplifies out west returning our region into
a northwesterly flow pattern. The EC wants to hint at a shortwave
that tries to progress just off to the east of our region riding
along the exit region of the ridge. This could increase storm
chances for Saturday evening if this guidance verifies.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 616 AM CDT Wed Jul 26 2023
Large variety of flight categories this morning as numerous
convective systems pass through associated with mid level short
wave. Could see some temporary MVFR or even IFR as heavier rain
showers move through.
Behind this passing wave expect a return to VFR conditions with wind
field remaining on the light side. Even though could see some mid
level clouds tonight from possible convection to the north, will
also have to monitor any potential fog with boundary winds remaining
so light.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Naylor/Shea
AVIATION...Shea
Hazardous weather outlook, Jul 26, 2:39 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
339 AM CDT Wed Jul 26 2023
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271245-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
339 AM CDT Wed Jul 26 2023
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms will continue throughout the morning, a few
storms could be strong with gusty winds being the primary threat.
Temperatures are expected to warm into the upper 80s and lower
90s today with heat index values reaching 95 to 100 this
afternoon and evening at times.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Temperatures on Thursday will reach into the lower and middle 90s
for most areas with heat indices nearing 100 during the afternoon
and evening.
Thunderstorm chances persist into late Thursday and Friday. A few
storms could be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Reports of strong wind this morning would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Naylor
In the hours before
Special weather statement, Jul 26, 12:54 AM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
154 AM CDT Wed Jul 26 2023
MNZ079-WIZ032-033-260800-
Wabasha MN-Buffalo WI-Trempealeau WI-
154 AM CDT Wed Jul 26 2023
...Strong thunderstorms will impact portions of Wabasha, Buffalo and
Trempealeau Counties through 300 AM CDT...
At 153 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Saint Paul to near Kenyon. Movement was east
at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Mazeppa around 225 AM CDT.
Elgin around 240 AM CDT.
Plainview around 245 AM CDT.
Buffalo and Buffalo City around 300 AM CDT.
Other locations impacted by these storms include South Troy, Pioneer
Campground, Merrick State Park, Cream, Chimney Rock, Mondovi
Airfield, Highway 88 And County O, County Roads F And K K,
Rattlesnake Ridge and Tamarack.
This includes Interstate 94 between mile markers 88 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern Minnesota...and west central Wisconsin.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4441 9208 4459 9202 4459 9117 4408 9116
4410 9170 4413 9173 4419 9186 4419 9208
4412 9208 4413 9232 4420 9233 4419 9255
TIME...MOT...LOC 0653Z 276DEG 42KT 4498 9258 4425 9302
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SheaSpecial weather statement, Jul 26, 1:33 AM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
233 AM CDT Wed Jul 26 2023
MNZ079-WIZ032-033-260830-
Wabasha MN-Buffalo WI-Trempealeau WI-
233 AM CDT Wed Jul 26 2023
...Strong thunderstorms will impact portions of northern Wabasha,
Buffalo and northern Trempealeau Counties through 330 AM CDT...
At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plum City to 9 miles northeast of Mazeppa.
Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Wabasha and Kellogg around 255 AM CDT.
Alma around 300 AM CDT.
Modena around 310 AM CDT.
Independence around 330 AM CDT.
Other locations impacted by these storms include Pioneer Campground,
Cream, Chimney Rock, Mondovi Airfield, West Albany, County Roads F
And K K, County Roads 33 And 4, The Borst Valley Area, Eleva and
Pleasantville.
This includes Interstate 94 between mile markers 88 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern Minnesota...and west central Wisconsin.
&&
LAT...LON 4425 9251 4444 9221 4441 9208 4458 9203
4460 9183 4459 9118 4425 9117
TIME...MOT...LOC 0732Z 261DEG 41KT 4467 9218 4435 9238
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SheaLocal storm report, Jul 26, 2:54 AM CST, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
354 AM CDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM Non-Tstm Wnd Gst 3 NNW Stewartville 43.90N 92.50W
07/26/2023 M44 MPH Olmsted MN ASOS
ASOS station KRST Rochester International
Airport.
0305 AM Non-Tstm Wnd Gst 2 SSE Kellogg 44.28N 91.99W
07/26/2023 M49 MPH Wabasha MN Mesonet
Mesonet station MN069 U.s.61 - Kellogg - Mp
53.
0250 AM Non-Tstm Wnd Gst 7 SW Lake City 44.38N 92.37W
07/26/2023 M51 MPH Wabasha MN Mesonet
Mesonet station MN143 U.s.63 - Lake City -
Mp 62.9.
&&Special weather statement, Jul 26, 3:23 AM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
423 AM CDT Wed Jul 26 2023
WIZ034-041>044-053-261015-
Juneau WI-Jackson WI-Vernon WI-La Crosse WI-Adams WI-Monroe WI-
423 AM CDT Wed Jul 26 2023
...Strong thunderstorms moving through western into central
Wisconsin...
At 422 AM CDT, Doppler radar was tracking strong thunderstorms
between Neillsville and La Crosse Wisconsin. Movement was east at 45
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Hillsboro around 500 AM CDT.
Elroy and New Rome around 505 AM CDT.
Wonewoc around 510 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central, southwestern and west central Wisconsin.
&&
LAT...LON 4364 9031 4349 9116 4441 9049 4440 9032
4425 9032 4425 8960 4364 8960
TIME...MOT...LOC 0922Z 277DEG 40KT 4435 9050 4378 9093
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SheaLocal storm report, Jul 26, 4:05 AM CST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
505 AM CDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM Tstm Wnd Dmg 2 S Tomah 43.97N 90.51W
07/26/2023 Monroe WI Emergency Mngr
Observed 8-inch diameter maple tree snapped.
&&Special weather statement, Jul 26, 6:03 AM CST, 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
703 AM CDT Wed Jul 26 2023
MNZ086-087-094-095-261300-
Olmsted MN-Dodge MN-Fillmore MN-Mower MN-
703 AM CDT Wed Jul 26 2023
...A strong thunderstorm will impact portions of western Olmsted,
Mower, southern Dodge and western Fillmore Counties through 800 AM
CDT...
At 701 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kasson, or near Dodge Center, moving southeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Byron around 705 AM CDT.
Stewartville around 720 AM CDT.
Grand Meadow around 725 AM CDT.
Spring Valley around 735 AM CDT.
Wykoff around 740 AM CDT.
Other locations impacted by this storm include Forestville State
Park, Fillmore, County Roads 6 And 15, Rock Dell, Brookside
Campground, County Roads 5 And 6, Mayville, Rochester Airport, Graves
Landing Field and Waltham.
People attending the Olmsted County Fairgrounds should seek safe
shelter immediately!
This includes Interstate 90 in Minnesota between mile markers 175 and
216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4396 9305 4419 9260 4350 9198 4350 9305
TIME...MOT...LOC 1201Z 311DEG 43KT 4398 9279
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JAM